Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Treating diarrhoea

Landing page coping image

This page has information about treating diarrhoea. You can find information on

 

Replacing fluid loss

You can lose a lot of fluid very quickly when you have diarrhoea. So it is very important that you drink as much as you can. If you lose too much fluid and get dehydrated, your doctor will want to replace fluid and body salts until your diarrhoea stops.

Depending on how severe your diarrhoea is, this may mean having fluids into a vein, through a drip in your arm. If you are able to drink, your doctor may try to replace your fluid and body salts (electrolytes) using drinks containing salts and electrolytes. You can buy these from the chemist, but always talk to the pharmacist first so that they can check which other medicines you are taking and what your symptoms are. 

The electrolyte drinks contain sodium, potassium and sugar to help replace what you have lost. They won’t stop the diarrhoea. And it is not clear if they are any better than water or soft drinks in helping you recover. Your doctor can keep a check on your fluid and electrolyte levels by taking regular blood tests.

 

Medicines to help with diarrhoea

Drugs that help to control diarrhoea are called anti diarrhoeals. There are several different types available from chemist shops without a prescription. But others need to be prescribed by your doctor.

Before you try any over the counter drugs to help with your diarrhoea it is very important that you talk to your doctor or specialist nurse. They will need to find out what is causing your diarrhoea in order to decide on the best drug to help you.

The most common drugs used to help with diarrhoea caused by cancer and treatment are

  • Loperamide hydrochloride (Imodium)
  • Co-Phenotrope (Lomotil)
  • Codeine phosphate

Your doctor or specialist nurse may suggest that you try one or more of these. They work by slowing down the time it takes for food to pass through your digestive tract. The medicines may not get rid of your diarrhoea completely but at least they will help to slow it down.

Your doctor may suggest other drugs. Some of them have complicated names. One group of drugs is called anti muscarinics. These medicines help to relieve tummy spasms and cramping. Hyoscine butylbromide (Buscopan) is one of these anti muscarinic drugs.

Another group of drugs is called somatostatin analogues. These drugs lower the amount of fluid produced by the gut. This helps to stop the body losing water and body salts (electrolytes). They also slow down the time it takes for food to move through your digestive tract. Octreotide is a somatostatin analogue that your doctor may prescribe.

If diarrhoea is a known side effect of your cancer treatment, your doctor or nurse may give you anti diarrhoeal drugs to take home with you after your treatment. If your diarrhoea does not get better with these anti diarrhoeal drugs, you should let your doctor or nurse know as soon as possible. They can then suggest an alternative treatment.

To manage a side effect such as diarrhoea, your doctor may change the dose or schedule of your cancer treatment until your diarrhoea is better. This may mean having a break from radiotherapy for a few days or lowering the dose of chemotherapy drugs.

Side effects of anti diarrhoeal drugs are not common, but they can happen. Tell your doctor if any of these symptoms are severe or do not go away

  • A dry mouth
  • Dizziness
  • Drowsiness
  • Vomiting
  • Stomach pain, discomfort or swelling
  • Constipation
  • Tiredness (fatigue)

It is rare, but possible, to have an allergic reaction to one of these drugs. If you come up in itchy lumps, like a nettle rash, or you have sudden wheezing, you could be having an allergic reaction. If you have any of these signs, you need to go to a hospital straight away.

Rate this page:
Submit rating

 

Rated 5 out of 5 based on 4 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 10 September 2012